Alert archive / Puerto Rico / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS JSJ

April 11, 2017

NWS JSJ issued this areal flood warning at Apr 11, 2017, 4:26 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 4:26 AM CDT (09:26 UTC)
Expired
Apr 11, 2017, 10:15 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

708 
WGCA42 TJSJ 110926
FLWSJU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Juan PR
526 AM AST TUE APR 11 2017

PRC017-091-111515-
/O.NEW.TJSJ.FA.W.0002.170411T0926Z-170411T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barceloneta PR-Manati PR-
526 AM AST TUE APR 11 2017

The National Weather Service in San Juan has issued a

* Flood Warning for...
  Barceloneta Municipality in Puerto Rico...
  Manati Municipality in Puerto Rico...

* Until 1115 AM AST

* At 518 AM AST, The heavy rains have ended and the Rio Grande de 
  Manati river has crested. However flood waters from the excessive 
  runoff from the recent rains continue to affect this river and its 
  tributaries and it will be several hours before this river returns 
  to normal levels. No additional heavy rainfall is expected at this 
  time this morning but flooding along the Rio Grande de Manati will 
  remain possible. Therefore a Flood Warning has been issued for the 
  Rio Grande de Manati and its tributaries as flood waters and 
  runoff continue to affect this river. Please continue to heed any 
  remaining road closures and water on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 1849 6655 1848 6654 1848 6651 1837 6648
      1837 6650 1843 6654

$$
RAM/JJA/GL
1 follow-up statement
558 
WGCA82 TJSJ 111216
FLSSJU

Flood Statement
National Weather Service San Juan PR
816 AM AST TUE APR 11 2017

PRC017-091-111223-
/O.CAN.TJSJ.FA.W.0002.000000T0000Z-170411T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barceloneta PR-Manati PR-
816 AM AST TUE APR 11 2017

...THE FLOOD WARNING HAS BEEN CANCELLED FOR BARCELONETA AND MANATI
MUNICIPALITIES...

The flood water is receding.

LAT...LON 1849 6655 1848 6654 1848 6651 1837 6648
      1837 6650 1843 6654

$$

OMS

Additional information can be found at:
http://www.weather.gov/sanjuan

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood warning went out at Apr 11, 3:59 AM CDT, 27 minutes earlier.

Area forecast discussion, Apr 11, 3:59 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
459 AM AST Tue Apr 11 2017

.SYNOPSIS...Induced SFC trough will remain over the local area
today with an upper trough helping the overall instability.
Available moisture will remain constant through Wednesday,
decreasing slightly in the latter part of the week. Fairly active
weather expected today and Wednesday, improving for the latter
part of the week.

&&

.SHORT TERM...Today through early Thursday...Scattered to
numerous showers and possibly isolated thunderstorms expected to
continued to affect the coastal waters and mainly eastern half or
Puerto Rico and the adjacent islands through the rest of the
morning hours. The surface trough and upper level instability will
result in periods of locally heavy rainfall in some area wind
possible minor flooding and ponding of waters in urban areas and
along smell rivers and streams. A flood advisory remain in effect
for portions of southeast PR until later this morning...and a
Flood Warning continued in effect for the Barceloneta and Manati
municipalities due to Rio Grande de Manati river going out of its
banks overnight and still running at dangerously high levels
although most of the rains have ended in that area.

For the rest of the morning and today most rivers and streams along
the northern half and east sections of PR will remain very unstable
and will quickly react to any additional rainfall which is expected
today. Residents and motorists should be alert due to possible heavy
rainfall across much of the islands today and remain alert to
possible flooding of roads, other low lying areas and small streams
and rivers.

As the surface trough continue to linger over the forecast area...
the chances for scattered to numerous showers and isolated
thunderstorms will remain high today.  The instability aloft along
with good moisture convergence and local effects will maintain
conditions ripe for enhanced convection across parts of the islands
today...especially across the interior and and northern half of
Puerto Rico as well as the adjacent islands of Vieques and Culebra.
These conditions can be expected through at least Wednesday with a
gradual improvement by Thursday.

.LONG TERM...Even though the available moisture should remain
similar to the beginning of the week, a gradual improvement in
the weather conditions is expected to begin on Thursday as the
upper trough starts to weaken. So the shower activity is expected
to be less for the latter part of the week. The long range models
indicate that the bulk of the moisture and shower activity will be
just to the south of the local islands, over the Caribbean waters.
Of course it is a bit too far in the forecast period to be highly
confident and also the moisture boundary is very close to the
local islands according to guidance, so at this time the forecast
is for the more persistent showers to be outside of the local
islands but we cannot rule out some persistent showers over the
islands late this week, especially for Saint Croix which is the
closest to where the long range models indicate will have the more
persistent showers.

&&

.AVIATION...SHRA and Isold TSRA en route btw Ern PR and USVI along
N-S oriented band of low to mid level BKN-OVC cld lyrs nr FL025...
FL040...FL100...Isold tops btw FL250-FL300. VCSH at TJSJ...TJNR...
TJPS...TISX...TIST with tempo MVFR psbl til 11/14z. Brief Mtn top
obscr ovr Ern PR in low CIG/SHRA. SFC wnds lgt/vrb bcmg fm E-SE aft
11/14z.

&&

.MARINE...Seas up to 5 feet are expected today and for the next
several days until maybe the upcoming weekend when seas could
increase with the arrival of a northerly swell. There is currently
a moderate risk of rip currents along the north coast of Puerto
Rico and Culebra as well as the eastern coast of Vieques. The
northwest coast of Saint Thomas and the southern coast of Saint
Croix also have a moderate risk of rip currents.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  73  85  75 /  50  40  50  50
STT  84  74  84  74 /  40  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....JA
Hazardous weather outlook, Apr 10, 4:26 AM CDT, 24 hours before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
510 AM AST lunes 10 de abril de 2017

AMZ710>745-PRZ001>013-111000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del
Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior y norte de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Vientos sostenidos hasta 20 nudos se esperan a traves
de porciones de las aguas locales del Atlantico y del Caribe justo
al este de las Islas Virgenes Estadounidenses.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y este de Puerto Rico y a lo largo
de la mayoria de las playas de Vieques y Culebra.

.Dias dos a siete...martes a domingo

Aguaceros localmente inducidos y tronadas podrian causar
inundaciones urnabas y de riachuelos en Puerto Rico el martes y
miercoles. Se espera que el riesgo moderado de corrientes marinas
continue durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar corrientes submarians al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-111000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
510 AM AST lunes 10 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Inundaciones...Lluvias moderados a fuertes podrian resultar en
acumulacion de agua en carreteras y areas de drenaje pobre,
particularmente a traves de sectores del oeste de San Thomas y Santa
Cruz.

.Olas...Se espera oleaje picado/peligroso hasta 7 pies a traves de
las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las Islas Virgenes
Estadounidenses.

.Dias dos a siete...martes a domingo

Se espera que el riesgo moderado de corrientes marinas continue
el martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones y corrientes
submarinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 8:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 10, 8:51 PM CDTFlash Flood WarningJSJ7 hr
Apr 10, 9:29 PM CDTAreal Flood AdvisoryJSJ61 min
Apr 10, 9:34 PM CDTAreal Flood AdvisoryJSJ56 min
Apr 10, 11:40 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 12:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 12:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 1:05 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 11, 1:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 2:33 PM CDTFlash Flood WarningJSJ3 hr
Apr 11, 3:19 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 3:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:04 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 11, 4:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 4:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 11, 5:24 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Areal Flood Warnings in Puerto Rico, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.